Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Hair is thinning, have bald spot in middle. Prescribed with tugain. How to treat this permanently without transplantation?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I am a 24 year male. My hair is thinning gradually and i have lost hair on both sides and i have a bald spot in the middle. I started losing hair since i was like 19 or 20 and i have lost hair gradually ever since. My dad is bald but my younger brother who is 22 has perfect hair. Last year i consulted a doctor and she prescribed me to use Tugain 0.5 solution twice a day and tablets (i dont recall the name of the tablets) one per day. I have been using them since july of last year and initially it appeared as though the density of my hair was growing atleast in the middle portion of the head but i dont know if it really grew or i just imagined it. Bottomline is i would really like my hair to grow and am willing to take treatment necessary for it. Just not willing to get a transplation or anything. Am hoping you'd provide me some suggestion or any help would be greatly appreciated.
Posted Tue, 21 May 2013 in Skin Hair and Nails
Answered by Dr. Jasvinder Singh 18 minutes later

Thanks for posting your query. Although there are many causes on hair fall like stress, fungal infections, alopecia aereata, hormonal imbalance (overproduction of dihydrotestosterone and thyroid hormones irregularities), malnutrition, telogen effluvium and sebum plugs on skin but since you have a family history and you are a male, so androgenic alopecia or male pattern baldness is an important cause to be ruled out in your case.

It is mainly genetic but sometimes hormonal imbalance like overproduction of dihydrotestosterone and thyroid hormones irregularities also play an important role.

Regarding the investigations which can be done to confirm the cause of hair loss, some of the important ones to be done are:
1)     Iron studies and thyroid function tests
2)     Testosterone and dihydrotestosterone levels
3)     Trichoscopy (in this hair and scalp structures may be visualized at many-fold magnification)
4)     Scalp biopsy.

I suggest you to consult a trichologist and get these investigations done.
There are many medications to improve hair loss like finasteride, dutasteride and topically applied minoxidil but these are available only under prescription and after ruling out the other causes of hair loss. Give your diet an overhaul if you're lacking vital nutrients for growth and switch to foods for healthy hair like food XXXXXXX in protein, vitamins(mainly vit A and vit C) and other micronutrient like zinc, iron and copper. You can eat two boiled eggs or curd daily.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Hair is thinning, have bald spot in middle. Prescribed with tugain. How to treat this permanently without transplantation? 6 minutes later
Thanks for the reply, doctor. Appreciate your advice. I would go see a trichologist for further advice.
Answered by Dr. Jasvinder Singh 1 hour later

Thanks for writing back.

If you have additional questions or follow up queries then do post us.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor